Drug fever caused by propofol in the intensive care unit

Tomoaki Yatabe, Koichi Yamashita, Masataka Yokoyama

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)

Abstract

Few studies have reported that fever is caused by intravenous sedative drugs even though these agents are widely used. We present a case of propofol-induced drug fever. A 57-year-old woman underwent hepatic segmentectomy. Although she was diagnosed with type I glycogen storage disease when in her twenties, her liver function was normal. As the operative hemorrhage was high, the patient was transferred to the intensive care unit (ICU). Her temperature at ICU admission was 35.8 °C, and sedation with propofol and dexmedetomidine was initiated. Two hours after admission to the ICU, the patient had a fever of 38–39.5 °C. Remittent fever persisted until day 5 after surgery. Because of her persistent fever, pneumonia was suspected and antibiotics were initiated on day 4 after surgery. As the fever persisted after the initiation of antibiotics, drug fever was suspected. On day 5 after surgery, propofol infusion was discontinued and the patient was extubated. Her temperature of 37.7 °C at the discontinuation of propofol infusion, and rapidly decreased to 36.1 °C in the following 3 h. Propofol-induced drug fever must be considered in cases of fever of unknown origin when patients receive propofol and appear inappropriately well for the degree of fever that they have.

Original languageEnglish
Pages (from-to)786-789
Number of pages4
JournalJournal of Anesthesia
Volume29
Issue number5
DOIs
Publication statusPublished - 01-10-2015
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Drug fever caused by propofol in the intensive care unit'. Together they form a unique fingerprint.

Cite this